Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Groups with two extreme character degrees and their normal subgroups


Authors: Gustavo A. Fernández-Alcober and Alexander Moretó
Journal: Trans. Amer. Math. Soc. 353 (2001), 2171-2192
MSC (2000): Primary 20C15, 20D15
DOI: https://doi.org/10.1090/S0002-9947-01-02685-X
Published electronically: February 7, 2001
MathSciNet review: 1814066
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract:

We study the finite groups $G$ for which the set $\operatorname{cd}(G)$ of irreducible complex character degrees consists of the two most extreme possible values, that is, $1$ and $\vert G:Z(G)\vert^{1/2}$. We are easily reduced to finite $p$-groups, for which we derive the following group theoretical characterization: they are the $p$-groups such that $\vert G:Z(G)\vert$ is a square and whose only normal subgroups are those containing $G'$ or contained in $Z(G)$. By analogy, we also deal with $p$-groups such that $\vert G:Z(G)\vert=p^{2n+1}$ is not a square, and we prove that $\operatorname{cd}(G) =\{1,p^n\}$ if and only if a similar property holds: for any $N\trianglelefteq G$, either $G'\le N$ or $\vert NZ(G):Z(G)\vert\le p$. The proof of these results requires a detailed analysis of the structure of the $p$-groups with any of the conditions above on normal subgroups, which is interesting for its own sake. It is especially remarkable that these groups have small nilpotency class and that, if the nilpotency class is greater than $2$, then the index of the centre is small, and in some cases we may even bound the order of $G$.


References [Enhancements On Off] (What's this?)

  • 1. W. BANNUSCHER, Über Gruppen mit wenigen irreduziblen Charakteren I, II, Math. Nachr. 153 (1991), 79-84, 131-135. MR 92i:20008
  • 2. W. BANNUSCHER, Über Gruppen mit genau zwei irreduziblen Charaktergraden I, II, Math. Nachr. 154 (1991), 253-263. MR 92k:20012
  • 3. B. BEISIEGEL, Semi-extraspezielle $p$-Gruppen, Math. Z. 156 (1977), 247-254. MR 57:12683
  • 4. R. DARK, C.M. SCOPPOLA, On Camina groups of prime power order, J. Algebra 181 (1996), 787-802. MR 97b:20022
  • 5. L. DI MARTINO, M.C. TAMBURINI, Some remarks on the degrees of faithful irreducible representations of a finite $p$-group, Geom. Dedicata 41 (1992), 155-164. MR 93c:20014
  • 6. M. HALL JR., J.K. SENIOR, ``The Groups of Order $2^n$ $(n\le 6)$", MacMillan, New York, 1964. MR 29:5889
  • 7. P. HALL, The classification of prime-power groups, J. Reine Angew. Math. 182 (1940), 130-141. MR 2:211b
  • 8. H. HEINEKEN, Nilpotent groups of class $2$that can appear as central quotient groups, Rend. Sem. Mat. Univ. Padova 84 (1990), 241-248. MR 92c:20068
  • 9. R.B. HOWLETT, I.M. ISAACS, On groups of central type, Math. Z. 179 (1982), 555-569. MR 83j:20020
  • 10. B. HUPPERT, ``Endliche Gruppen I", Springer-Verlag, Berlin/Heildelberg/New York, 1967. MR 37:302
  • 11. B. HUPPERT, ``Character Theory of Finite Groups", de Gruyter, Berlin/New York, 1998. MR 99j:20011
  • 12. I.M. ISAACS, ``Character Theory of Finite Groups", Dover, New York, 1994. MR 57:417 (1st ed.)
  • 13. I.M. ISAACS, D.S. PASSMAN, A characterization of groups in terms of the degrees of their characters, Pacific J. Math 15 (1965), 877-903. MR 33:199
  • 14. I.M. ISAACS, D.S. PASSMAN, A characterization of groups in terms of the degrees of their characters II, Pacific J. Math 24 (1968), 467-510. MR 39:2864
  • 15. R. JAMES, The groups of order $p^6$ ($p$ an odd prime), Math. Comp. 34 (1980), 613-637. MR 84a:20024
  • 16. E.I. KHUKHRO, ``$p$-Automorphisms of Finite $p$-Groups", London Math. Soc. Lecture Note Ser., vol. 246, Cambridge University Press, Cambridge, 1997. MR 99d:20029
  • 17. A. MANN, Minimal characters of $p$-groups, J. Group Theory 2 (1999), 225-250. MR 2000f:20007
  • 18. T. NORITZSCH, Groups having three complex irreducible character degrees, J. Algebra 175 (1995), 767-798. MR 96d:20010
  • 19. M. SCHÖNERT ET AL., ``GAP - Groups, Algorithms, and Programming", Lehrstuhl D für Mathematik, Rheinisch Westfälische Technische Hochschule, Aachen, fifth edition, 1995.
  • 20. L. VERARDI, Gruppi semiextraspeciali di esponente $p$, Ann. Mat. Pura Appl. 148 (1987), 131-171. MR 89h:20033

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 20C15, 20D15

Retrieve articles in all journals with MSC (2000): 20C15, 20D15


Additional Information

Gustavo A. Fernández-Alcober
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, 48080 Bilbao (Spain)
Email: mtpfealg@lg.ehu.es

Alexander Moretó
Affiliation: Departamento de Matemáticas, Universidad del País Vasco, 48080 Bilbao (Spain)
Email: mtbmoqua@lg.ehu.es

DOI: https://doi.org/10.1090/S0002-9947-01-02685-X
Received by editor(s): June 9, 1999
Received by editor(s) in revised form: December 8, 1999
Published electronically: February 7, 2001
Additional Notes: Research of the second author supported by a grant of the Basque Government and by the University of the Basque Country grant UPV 127.310-EB160/98.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society